Alert archive / New York / Small Craft Advisories in 2017
Small Craft Advisory 71, NWS New York, NY
NWS New York, NY issued this small craft advisory at Jul 10, 2017, 10:53 PM EDT. It took effect at Jul 11, 2017, 2:00 PM EDT. It was in force for 78 min.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2017, 10:53 PM EDT (02:53 UTC)
- In effect from
- Jul 11, 2017, 2:00 PM EDT
- Expired
- Jul 11, 2017, 3:18 PM EDT
- In force
- 78 min
- Issued by
- NWS New York, NY
The text
As transmitted.
820 WHUS71 KOKX 110253 MWWOKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 1053 PM EDT MON JUL 10 2017 ...ROUGH CONDITIONS ON THE COASTAL OCEAN WATERS SOUTH OF LONG ISLAND FROM TUESDAY AFTERNOON INTO WEDNESDAY EVENING... ANZ350-353-355-111100- /O.CAN.KOKX.SW.Y.0016.170711T1800Z-170712T2300Z/ /O.NEW.KOKX.SC.Y.0071.170711T1800Z-170712T2300Z/ MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1053 PM EDT MON JUL 10 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM TUESDAY TO 7 PM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT FROM 2 PM TUESDAY TO 7 PM EDT WEDNESDAY. * WINDS AND SEAS...SOUTHWEST WINDS 10 TO 20 KT WITH GUSTS UP TO 25 KT. SEAS 3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ MALOIT
2 follow-up statements
452 WHUS71 KOKX 110728 MWWOKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 328 AM EDT TUE JUL 11 2017 ...ROUGH CONDITIONS ON THE OCEAN WATERS FROM THIS AFTERNOON INTO WEDNESDAY EVENING... ANZ350-353-355-112100- /O.CON.KOKX.SC.Y.0071.170711T1800Z-170712T2300Z/ MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 328 AM EDT TUE JUL 11 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM EDT WEDNESDAY... * WINDS AND SEAS...SOUTHWEST WINDS 10 TO 20 KT WITH GUSTS UP TO 25 KT. SEAS 3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
542 WHUS71 KOKX 111918 MWWOKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 318 PM EDT TUE JUL 11 2017 ANZ350-353-355-112030- /O.CAN.KOKX.SC.Y.0071.000000T0000Z-170712T2300Z/ MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 318 PM EDT TUE JUL 11 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN UPTON HAS CANCELLED THE SMALL CRAFT ADVISORY. WINDSA AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT LEVELS. THEREFORE, THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Jul 10, 7:57 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 10, 7:57 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service New York NY
757 PM EDT Mon Jul 10 2017
.SYNOPSIS...
A warm front moves northward through the area this evening. Low
pressure then approaches the area through Tuesday, with a cold
front moving through Tuesday night. A warm front will quickly
return through the area on Wednesday, followed by a slow moving
cold front drifting in from the north on Thursday and Friday.
Isolated thunderstorms will be then possible at times among
otherwise fair weather through the beginning of next week.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A warm front slowly moves northward tngt. Dew points are
gradually rising across the area which will lead to more humid
conditions and low temperatures near to slightly above normal as
warm/moist advection continues overnight.
Sct shwrs have developed across nern NJ into the Hudson Valley.
POPs have been increased as a result. Looking for echoes to
about 23k ft for thunder this eve.
With regards to convective potential, the overnight forecast is
less clear. Deterministic models seem to have initialized poorly
with regards to timing and placement of a series of short waves
to the west. Extrapolation places the Ohio Valley system in the
area after midnight, with a separate short wave now noted
across the Midwest quickly following. Maintaining at least a
slight chance to chance of thunderstorms overnight seems
reasonable, and will need to be monitored in case coverage needs
to be increased.
There is a moderate risk of rip current development at the ocean
beaches into this evening.
There is a high risk of rip current development at the ocean
beaches Tue.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The potential for any ongoing convection and associated cloud
cover overnight leads to uncertainty with the forecast for
Tuesday as well. Assuming the overnight short waves move out by
mid to late morning, there may be a period of brief subsidence
aloft and a relative lull in activity. Greater destabilization
during the afternoon will depend highly upon any cloud cover
either dissipating or moving out of the area, which appears
more likely across interior area compared to the coast where
stronger low-level convective inhibition may linger.
By afternoon, the thermal gradient along the cold front should
sharpen, especially if there are any differential heating
boundaries between marine areas and farther inland. This thermal
gradient will be the most likely focus for any shower and
thunderstorm development, some of which could be strong to
severe in modest westerly flow. Unidirectional profiles and the
dry subcloud layer will be supportive of wind gusts, while
steepening mid-level lapse rates and increasing cyclonic flow
around the broader upper trough may support hail in any storms
that can maintain a stronger updraft. Deterministic model
forecasts show a south-southwest oriented low-level jet closer
to the coast leading to a veering wind profile, so should
greater instability develop farther east there may be potential
for some brief rotation in stronger cells. Somewhat high
forecast LCLs may hinder this rotation from reaching the surface.
SPC has placed our area in a marginal risk of severe weather,
and the mention of severe storm potential continues to be
mentioned in the HWO with primary threats of wind and hail.
The cold front slowly moves through Tuesday night with the
potential for showers and thunderstorms continuing. Temperatures
will be near to slightly above climatological normals.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
An active weather pattern looks to be setting up thru the long term.
The cold front should be to the s attm per the model consensus Wed
mrng, but then appears to return quickly nwd thru the area by eve.
Slight chances for tstms have therefore been included in the fcst.
Temps start getting hot in the warm sector, with readings around 90
at least in nern NJ and NYC, and 80s elsewhere. The guidance may be
too low if indeed the front surges thru during the day. Mixing down
from h85 and adding a super adds about 4-5 degrees to the fcst, so
upward temp adjustments are possible. Overnight, waa could support
additional tstms, so low chances in the fcst.
Heights begin to lower from cntrl Canada into nrn New England Wed
and Thu. This suggests the front to the n will return swd aided by
convection thru the period. This also means it should be slow
moving. It is too far out to resolve all the exact details, but
tstms will be possible essentially Thu thru Fri ngt. Prefrontal
temps on Thu look hot. Not only does it look like the hot airmass
will be in place, but deepening low pres over the Hudson valley
should produce strong enough wly flow to allow the entire area to
torch out. The fcst is abv guidance.
Any tstms Thu could be big with CAPE abv 3000 J/kg reasonable if the
current timing of the front holds.
The slow moving front could produce a flash flood threat
particularly Thu ngt and Fri, which attm looks to be when the front
will be meandering thru the cwa and pw/s will be around 2 inches.
This timing could change as things become clearer.
For the weekend and into Mon, an upr trof over the Northeast will be
conducive to the development of at least isold tstms each aftn and
early eve, which have been incorporated in the fcst from 20-1Z each
day. There will be embedded shrtwvs in the flow, and these could do
2 things. The first is to produce a few tstms outside of the 20-1Z
window. The second it to enhance tstms in the prime 20-1Z window if
they coincide. It is too far out for the models to resolve these
details right now.
A blend of guidance was used Sat-Mon for temps with the models in
good agreement with the overall pattern.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A warm front lifts north of the terminals tonight followed by a
cold front approaching into Tuesday night.
Most likely VFR through the TAF period. There is a low chance of
MVFR or lower conditions at mainly coastal terminals late
tonight/early Tuesday. There is chances of showers
and thunderstorms at all terminals Tuesday afternoon/evening with scattered
coverage expected. Any stronger storms could produce a period of
MVFR or lower conditions and strong gusty winds.
Seabreezes at all airports but KSWF, will dissipate this
evening, with winds becoming light and variable out side of city
terminals, and SSW-SW at under 10 kt at city terminals. The
winds increase and becoming gusty to nearly the same magnitude
once again Tuesday morning into Tuesday afternoon, with
seabreezes once again impacting all terminals but KSWF. Winds
again diminish Tuesday evening.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Timing of end of gusts could be off +/- 1-2
hours.
KLGA TAF Comments: Timing of end of gusts could be off +/- 1-2
hours.
KEWR TAF Comments: Timing of end of gusts could be off +/- 1-2
hours.
KTEB TAF Comments: Amendments possible depending on exact timing
of VCSH.
KHPN TAF Comments: Amendments possible depending on exact timing
of VCSH.
KISP TAF Comments: Timing in changes of wind speed and/or
direction could be off +/- 1-2 hours.
.OUTLOOK FOR 00Z WEDNESDAY THROUGH SATURDAY...
.Tuesday night. Scattered showers and thunderstorms. Some
storms could produce strong gusty winds and brief MVFR or lower
conditions. Low chance of MVFR or lower conds in stratus/fog for
mainly eastern terminals Tuesday night.
.Wednesday-Wednesday night...Mainly VFR with a low chance of
MVFR or lower in any stronger convection.
.Thursday-Friday night...Periods of MVFR or lower possible with
a chance of showers and thunderstorms.
.Saturday...VFR.
&&
.MARINE...
Southerly flow will continue to steadily increase through
Tuesday ahead of a slowly approaching cold front. Southerly
swells will allow seas to gradually build to 3 to 5 feet across
the ocean waters, so a SCA for hazardous seas is now in effect
from Tuesday afternoon through Wednesday evening. A few gusts
may approach 25 kt Tuesday closer to the coast.
Winds and seas will fall blw sca lvls Wed ngt. Sca cond
possible again on Thu and Fri, before subsiding blw sca lvls for
the weekend. On the protected waters, winds and seas blw sca
lvls Wed-Sun. Any tstms thru the period however could produce
dangerous conditions.
&&
.HYDROLOGY...
Locally heavy rainfall is possible in showers and thunderstorms
tonight into Tuesday night. Unsettled conditions will continue
through the week with minor urban/poor draining flooding
possible.
There is a flash flood threat for the Thu-Fri period as a slow
moving frontal system drifts swd thru the region.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk from 6 AM EDT Tuesday through Tuesday
evening for NYZ075-080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory for hazardous seas from 2 PM Tuesday to 7
PM EDT Wednesday for ANZ350-353-355.
&&
SYNOPSIS...MD/JMC
NEAR TERM...JMC/MD
SHORT TERM...MD
LONG TERM...JMC
AVIATION...Maloit
MARINE...MD/JMC
HYDROLOGY...MD/JMCHazardous weather outlook, Jul 10, 8:41 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service New York NY 841 PM EDT Mon Jul 10 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-112100- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk- Northern Queens-Northern Nassau- 841 PM EDT Mon Jul 10 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. There is a small chance for strong to severe thunderstorms Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-080-081-178-179-112100- Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk- Southern Queens-Southern Nassau- 841 PM EDT Mon Jul 10 2017 ...HIGH RIP CURRENT RISK IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. There is also a small chance for strong to severe thunderstorms Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-112100- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 841 PM EDT Mon Jul 10 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. There is a small chance for strong to severe thunderstorms Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. Maloit
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:59 PM EDT | Special Weather Statement | OKX | Richmond | 31 min |
| Jul 11, 4:28 PM EDT | Special Marine Warning | OKX | 47 min | |
| Jul 11, 4:29 PM EDT | Special Weather Statement | OKX | Kings, Nassau, Queens, Richmond | 46 min |
| Jul 11, 5:11 PM EDT | Special Marine Warning | OKX | 64 min | |
| Jul 11, 5:12 PM EDT | Special Weather Statement | OKX | Nassau, Queens | 48 min |
| Jul 11, 5:20 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, Nassau, Queens, Suffolk | 25 min |
| Jul 11, 5:43 PM EDT | Special Weather Statement | OKX | Nassau | 47 min |
| Jul 11, 6:58 PM EDT | Special Weather Statement | OKX | Suffolk | 32 min |
Nearby
Small Craft Advisories in New York, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.